icon-menu
icon-menu

Products

    Anti-Cold, syrup for children

    Drug formLiquid (for oral use)

    ATC categoryNon steroidal antiinflammatory drugs

    ATC subcategoryOther combined anti-flu agents

    Brand nameAnti-Cold

    Generic nameChlorpheniramine maleate, Phenylpropanolamine HCl, Acetaminophen(paracetamol)

    Composition
    Each 5 ml contains: active ingredients: acetaminophen (paracetamol) – 160.0 mg, chlorpheniramine maleate- 1.0 mg, phenylpropanolamine HCl – 5.0 mg; excipients: sodium saccharin, propylene glycol, glycerin, methylparaben, propylparaben, aroma orange, color yellow E-110, water purified.
    Chemical name and CAS number
    Paracetamol 4′-Hydroxyacetanilide; 4-acetamidophenol; 103-90-2 Phenylephrine Hydrochloride (1R)-1-(3-Hydroxyphenyl)-2-(methylamino)ethanol hydrochloride; 61-76-7 Phenylpropanolamine Hydrochloride Benzenemethanol, α-(1-aminoethyl)-, hydrochloride, (R*S*)-, (±); (±)-Norephedrine hydrochloride [154-41-6]
    Pharmacological group and ATC code
    Analgesic, antipyretic, histamine H1-receptor antagonist, sympathomimetic; L05X.
    Pharmacology
    Acetaminophen is a clinically proven analgesic-antipyretic. Acetaminophen produces analgesia by elevation of the pain threshold and antipyresis through action on the hypothalamic heat-regulating center. Acetaminophen is equal to aspirin in analgesic and antipyretic effectiveness and it is unlikely to produce many of the side effects associated with aspirin and aspirin-containing products. Phenylpropanolamine hydrochloride is a sympathomimetic amine, which provides temporary relief of nasal congestion. Chlorpheniramine maleate is an antihistamine that provides temporary relief of runny nose, sneezing and watery and itchy eyes.
    Uses
    Temporarily relieves these cold symptoms:

    • headache,
    • minor aches and pains,
    • runny nose,
    • itchy nose or throat,
    • fever,
    • minor sore throat pain,
    • sneezing,
    • nasal and sinus congestion.
    Dosage and administration
    • Administration of Anti-Cold pediatric syrup in children 2-6 years of age should be directed by a physician.
    • In children 6-8 years of age the usual dose is 2 teaspoon every 4-6 hours.
    • In children 9-10 years of age the usual dose is 2.5 teaspoon every 4-6 hours.
    • In children 11-12 years of age the usual dose is 3 teaspoon every 4-6 hours.
    • Do not take more than 4 doses a day.
    Contraindications
    This drug is contraindicated for children younger than 2 years of age. Unless your doctor approves, do not use these products if you have heart disease, high blood pressure, thyroid disease, diabetes, high pressure within the eye (glaucoma), an enlarged prostate gland, or a breathing problem such as emphysema or chronic bronchitis.
    Adverse effects
    All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
    • Dizziness; drowsiness; dry mouth, nose, or throat; headache; nausea; nervousness; trouble sleeping.

    Seek medical attention right away if any of these SEVERE side effects occur:

    • Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); chest pain; dark urine or pale stools; difficulty urinating; hallucinations; high blood pressure; rapid pulse; severe nervousness; stomach pain; tremors; unusual fatigue; yellowing of the skin or eyes.
    Special warnings
    • If you become dizzy or nervous, or have trouble sleeping, stop taking these products and check with your doctor.
    • Do not take these products for more than 10 days for pain or 3 days for fever without your doctor’s approval. If your pain or fever won’t go away or gets worse, or if you develop new symptoms or notice any redness or swelling, check with your doctor; you might have a serious condition.
    • You should also check with your doctor immediately if you have a severe sore throat that lasts for more than 2 days, or if your sore throat is accompanied or followed by fever, headache, rash, nausea, or vomiting.
    • These products may cause drowsiness. Be especially cautious when driving, and when operating machinery. This formulation can also cause excitability, especially in children.
    • Check with your doctor before using these products if you consume 3 or more alcoholic drinks a day. The acetaminophen they contain can cause liver damage.
    Possible food and drug interactions
    Do not use these products within 2 weeks of taking a drug classified as an MAO inhibitor. If you are taking a tranquilizer, or a sleep aid, do not take this medication without your doctor’s approval; the combination could cause extreme drowsiness. For the same reason, avoid alcohol while taking these products.
    A. Paracetamol
    PHARMACOLOGY Paracetamol is the principal para-aminophenol derivative in use. Paracetamol has analgesic and antipyretic properties and weak anti-inflammatory activity. The mechanism of analgesic action remains to be fully elucidated, but may be due to inhibition of prostaglandin synthesis both centrally and peripherally. Paracetamol is used for the relief of mild to moderate pain and minor febrile conditions. PHARMACOKINETICS Paracetamol is readily absorbed from the gastrointestinal tract with peak plasma concentrations occurring about 10 to 60 minutes after oral administration. Paracetamol is distributed into most body tissues. It crosses the placenta and is present in breast milk. Plasma-protein binding is negligible at usual therapeutic concentrations but increases with increasing concentrations. The elimination half-life of Paracetamol varies from about 1 to 3 hours. Paracetamol is metabolized predominantly in the liver and excreted in the urine mainly as the glucuronide and sulfate conjugates. Less than 5% is excreted as unchanged paracetamol. A minor hydroxylated metabolite (n-acetyl-p-benzoquinoneimine), which is usually produced in very small amounts by mixed-function oxidases in the liver and kidney and which is usually detoxified by conjugation with glutathione, may accumulate following Paracetamol overdosage and cause tissue damage. USES AND ADMINISTRATION Paracetamol, a para-aminophenol derivative, has analgesic and antipyretic properties and weak anti-inflammatory activity. Paracetamol is given by mouth for mild to moderate pain and for fever. Paracetamol is often the analgesic or antipyretic of choice especially in patients in whom salicylates or other NSAIDs are contra-indicated. Such patients include asthmatics or those with a history of peptic ulcer, or children. Its use is also generally preferred in elderly patients. The usual dose by mouth is 0.5 to 1 g every 4 to 6 hours up to a maximum of 4 g daily. Usual doses in children are: under 3 months, 10 mg per kg body-weight (reduced to 5 mg per kg if jaundiced); 3 months to 1 year, 60 to 120 mg; 1 to 5 years, 120 to 250 mg; 6 to 12 years, 250 to 500 mg. These doses may be given every 4 to 6 hours when necessary up to a maximum of 4 doses in 24 hours. ADVERSE EFFECTS AND TREATMENT Side effects of Paracetamol are rare and usually mild, although haematological reactions including thrombocytopenia, leucopenia, pancytopenia, neutropenia, and agranulocytosis have been reported. Skin rashes, and other hypersensitivity reactions occur occasionally. Overdosage with Paracetamol can result in severe liver damage and sometimes, acute renal tubular necrosis. Prompt treatment with acetylcysteine or methionine is essential. Overdosage. Acute overdosage with Paracetamol, whether accidental or deliberate, is relatively common and can be extremely serious because of the narrow margin between therapeutic and toxic doses. Ingestions of as 10 to 15 g of Paracetamol by adults may cause sever hepatocellular necrosis and, less often, renal tubular necrosis. Indeed, any patient should be considered at risk of severe liver damage if they have ingested more than 150 mg per kg body-weight of Paracetamol or 12 g or more in total, whichever is the smaller. Early features of overdosage such as nausea and vomiting usually settle within 24 hours; other early symptoms may include lethargy and sweating. Abdominal pain may be the first indication of liver damage, which is not usually apparent for 24 to 48 hours and sometimes may be delayed for up to 4 to 6 days after ingestion. Liver damage is generally at a maximum 72 to 96 hours after ingestion. Hepatic failure, encephalopathy, coma, and death may result. Complications of hepatic failure include acidosis, cerebral oedema, haemorrhage, hypoglycaemia, hypotension, infection, and renal failure. An increasing prothrombin time is a reliable indicator of deteriorating liver function and it is recommended by some that the prothrombin time should be measured regularly. Measurement of serum concentrations of aspartate aminotransferase and alanine aminotransferase is also considered to be of value. Patients receiving enzyme-inducing drugs or those with a history of alcohol abuse are at special risk of hepatic damage, as may be patients suffering from malnutrition such as those with anorexia or AIDS. It has also been suggested that fasting may predispose to hepatotoxicity. Toxicity following overdosage with Paracetamol has been attributed to the production of a minor but highly reactive metabolite, N-acetyl-p-benzoquinoneimine (NABQI) by mixed function oxidaze enzymes in the liver and kidney. The amount of NABQI produced after normal doses of Paracetamol is usually completely detoxified by conjugation with glutathione and excreted as mercaptopurine and cysteine conjugates. In Paracetamol overdosage, tissue stores of glutathione become depleted, allowing NABQI to accumulate and bind to sulfhydryl groups within hepatocytes causing cell damage. Substances capable of replenishing depleted stores of glutathione, such as acetylcysteine or methionine, are thus used as antidotes in Paracetamol overdosage. Acetylcysteine may also be involved in the repair of damaged tissue. Treatment of Paracetamol overdosage: Prompt treatment is essential, even when there are no obvious symptoms, and all patients should be admitted to hospital; full supportive measures should also be instituted. Activated charcoal may be given to reduce gastrointestinal absorption, if it can be given within 1 hour of the overdose, and if more than 150 mg per kg of Paracetamol has been ingested. However, if acetylcysteine or methionine is to be given by mouth the charcoal is best cleared from stomach to prevent it reducing the absorption of antidote. Choice of antidote: acetylcysteine is most effective when administered during the first 8 hours following ingestion of the overdosage and the effect diminishes progressively thereafter. In the UK, an initial dose of 150 mg per kg body-weight of acetylcysteine in 200 ml of glucose 5% is given intravenously over 15 minutes, followed by an intravenous infusion of 50 mg per kg in 500 ml of glucose 5% over the next 4 hours and then 100 mg per kg in one litre over the next 16 hours. Sodium chloride 0.9% may be used where glucose 5% is unsuitable. The volume of intravenous fluids should be modified for children. In the USA, acetylcysteine is given by mouth in an initial dose of 140 mg per kg as a 5% solution followed by 70 mg per kg every 4 hours for an additional 17 doses. Methionine is an alternative to acetylcysteine and, likewise, is most effective when given as early as possible following Paracetamol overdosage. The usual dose to methionine is 2.5 g by mouth every 4 hours for 4 doses starting less than 10 to 12 hours after ingestion of the paracetamol and provided the patient is not vomiting. PREGNANCY AND LACTATION The use of Paracetamol should be avoided in all trimesters of pregnancy. Since it is not known if Paracetamol is distributed into milk, the drug should be used with caution in nursing women. PRECAUTIONS Paracetamol should be given with care to patients with impaired kidney or liver function. It should also be given with care to patients with alcohol dependence. INTERACTIONS The risk of Paracetamol toxicity may be increased in patients receiving other potentially drugs or drugs that induce liver microsomal enzymes. The absorption of Paracetamol may be accelerated by drugs such as metoclopramide. Excretion may be affected and plasma concentrations altered when administered with probenecid. Colestyramine reduces the absorption of paracetamol if given within one hour of Paracetamol administration.
    B. Chlorpheniramine maleate
    PHARMACOLOGY Chlorpheniramine maleate, an alkylamine derivative, is a sedating antihistamine that causes a moderate degree of sedation; it also has antimuscarinic activity. Chlorpheniramine maleate diminishes or abolishes the major actions of histamine in the body by competitive, reversible blockade of histamine H1-receptor sites on tissues; it does not inactivate histamine or prevent its synthesis, nor, in most cases, its release. Histamine H1 receptors are responsible for vasodilation, increased capillary permeability, flare and itch reactions in the skin, and to some extent for contraction of smooth muscle in the bronchi and gastrointestinal tract. Chlorpheniramine is a racemic mixture; the dextrorotatory isomer, dexchlorpheniramine, has approximately twice the activity of Chlorpheniramine by weight. PHARMACOKINETICS Chlorpheniramine maleate is absorbed relatively slowly from the gastrointestinal tract, peak plasma concentrations occurring about 2.5 to 6 hours after administration by mouth. Bioavailability is low, values of 25 to 50% having been reported. Chlorpheniramine appears to undergo considerable first-pass metabolism. About 70% of Chlorpheniramine in the circulation is bound to plasma proteins. There is wide inter-individual variation in the pharmacokinetics of Chlorpheniramine; values ranging from 2 to 43 hours have been reported for the half-life. Chlorpheniramine is widely distributed in the body, including passage into the CNS. Chlorpheniramine maleate is extensively metabolized. Metabolites include desmethyl- and didesmethylchlorpheniramine. Unchanged drug and metabolites are excreted primarily in the urine; excretion is dependent on urinary pH and flow rate: Only trace amounts have been found in the faeces. A duration of action of 4 to 6 hours has been reported; this is shorter than may be predicted from pharmacokinetic parameters. More rapid and extensive absorption, faster clearance, and a shorter half-life have been reported in children. USES AND ADMINISTRATION Chlorpheniramine maleate is used for symptomatic relief of allergic conditions including urticaria and angioedema, rhinitis, and conjunctivitis, and in pruritic skin disorders. It is common ingredient of compound preparations for symptomatic treatment of coughs and common cold. Chlorpheniramine maleate is given by mouth in doses of 4 mg every 4 to 6 hours up to a maximum of 24 mg daily. Doses for children are: 1 to 2 years, 1 mg twice daily; 2 to 5 years, 1 mg every 4 to 6 hours (maximum 6 mg daily); 6 to 12 years, 2 mg every 4 to 6 hours (maximum 12 mg daily). ADVERSE EFFECTS AND TREATMENT

    • The most common side-effect of the sedating antihistamines in CNS depression, with effects varying from slight drowsiness to deep sleep, and including lassitude, dizziness, and incoordination (although paradoxical stimulation may occasionally occur, especially at high doses in children or the elderly). These sedative effects, when they occur, may diminish after a few days of treatment.
    • Other side effects include headache, psychomotor impairment, and antimuscarinic effects, such as dry mouth, thickened respiratory-tract secretions, blurred vision, urinary difficulty or retention, constipation, and increased gastric reflux.
    • Occasional gastrointestinal side-effects include nausea, vomiting, diarrhea, or epigastric pain.
    • Palpitaions and arrhythmias have been reported.
    • Blood disorders, including agranulocytosis, leucopenia, haemolytic anaemia, and thrombocytopenia, although rare, have been reported.
    • Other adverse effects include convulsions, sweating, myalgia, paraesthesias, extrapyramidal effects, tremor, sleep disturbances, depression, confusion, tinnitus, hypotension, and hair loss.
    • Exfoliative dermatitis may develop.

    OVERDOSAGE

    Overdosage with sedating antihistamines is associated with antimuscarinic, extrapyramidal, and CNS effects. When CNS stimulation predominates over CNS depression, which is more likely in children or the elderly, it causes ataxia, excitement, tremors, psychoses, hallucinations, and convulsions; hyperpyrexia may also occur. Deepening coma and cardiorespiratory collapse may follow. In adults, CNS depression is more common with drowsiness, coma, and convulsions, progressing to respiratory failure and cardiovascular collapse. Treatment of overdosage: treatment is symptomatic and supportive. PRECAUTIONS

    • Drowsiness is a major problem with the chlorpheniramine and those affected should not drive or operate machinery; alcohol should be avoided.
    • Because of its antimuscarinic actions chlorpheniramine should be used with care in conditions such as angle-closure glaucoma, urinary retention, prostatic hyperplasia, or pyloroduodenal obstruction.
    • Occasional reports of convulsions in patients taking chlorpheniramine also calls for caution in patients with epilepsy.
    • The dosage reduction may be necessary in renal impairment.
    • Chlorpheniramine should not be given to neonates owing to its increased susceptibility to antimuscarinic effects. Elderly patients are also more susceptible to many of the adverse effects of chlorpheniramine and, in particular, its inappropriate use for postural giddiness should be avoided.

    INTERACTIONS

    • Chlorpheniramine may enhance the sedative effects of CNS depressants including alcohol, barbiturates, hypnotics, opioid analgesics, anxiolytic sedatives, and antipsychotics.
    • Chlorpheniramine has an additive antimuscarinic action with other antimuscarinic drugs, such as atropine and some antidepressants (both tricyclics and MAOIs).
    • Chlorpheniramine may suppress the cutaneous histamine response to allergen extracts and should be stopped several days before skin testing.
    • Chlorpheniramine might have delayed the hepatic metabolism of phenytoin thereby increasing the plasma concentrations.
    C. Phenylpropanolamine Hydrochloride
    PHARMACOLOGY Phenylpropanolamine is largely indirect-acting sympathomimetic with an action similar to that of ephedrine but less active as a CNS stimulant. PHARMACOKINETICS Phenylpropanolamine is readily and completely absorbed from the gastrointestinal tract, peak plasma concentrations being achieved about 1 to 2 hours after oral administration. It undergoes some metabolism in the liver, to an active hydroxylated metabolite, but up to 80 to 90% of a dose is excreted unchanged in the urine within 24 hours. The half-life has been reported to be about 3 to 5 hours. Systemic absorption follows topical application. USES AND ADMINISTRATION

    • Phenylpropanolamine is given by mouth as the hydrochloride for the symptomatic treatment of nasal congestion. It is frequently used in combination preparations for relief of cough and cold symptoms.
    • In the management of nasal congestion, Phenylpropanolamine hydrochloride is given in usual doses of up to 25 mg three of four times daily by mouth (a maximum dose 100 mg).
    • Other uses of Phenylpropanolamine include the control of urinary incontinence in some patients. It has also been given in the management of some forms of priapism. Phenylpropanolamine has been used to suppress appetite in the management of obesity, but the use of stimulants in no longer recommended.

    ADVERSE EFFECTS

    • The commonest adverse effects of Phenylpropanolamine are tachycardia, anxiety, restlessness, and insomnia. Tremor, dry mouth, impaired circulation to the extremities, hypertension, and cardiac arrythmias may also occur.
    • Paranoid psychosis, delusions, and hallucinations may also follow Phenylpropanolamine overdosage.
    • Tolerance to the therapeutic effects of Phenylpropanolamine has been reported with prolonged administration.

    PRECAUTIONS

    • Phenylpropanolamine should be given with care to patients with hyperthyroidism, diabetes mellitus, renal impairment, or angle-closure glaucoma. In patients with prostatic enlargement, Phenylpropanolamine may increase difficulty with micturition.
    • Irritability and distributed sleep have been reported in breast-fed infants.

    DRUG INTERACTIONS Administration of Phenylpropanolamine may cause a hypertensive crisis in patients receiving and MAOI (including an RIMA). Phenylpropanolamine should be avoided or used with care in patients undergoing anaesthesia with cyclopropane, halothane, or other volatile anaesthetics. An increased risk of arrhythmias may occur if given to patients receiving cardiac glycosides, quinidine, or trycyclic antidepressants, and there is an increased risk of vasoconstrictor or pressor effects in patients receiving ergot alkaloids or oxytocin.

    Prescription status
    To be dispensed withоut prescription.
    Identification
    A clear yellow colored, flavored (orange) syrup.
    Presentation
    Amber glass bottles containing 60 ml.
    Expiry date
    3 years.
    Storage conditions
    Store at a room temperature (15-250C), in a dry place, out of the reach of children. Protect from light.